Virginia, 2009Flash Flood in Virginia, August 13, 2009
August 13, 2009 · NWS AKQ · 1 event in 1 county or zone
Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Hampton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorm produced heavy rain which caused flash flooding across portions of Hampton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 8:44 AM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 13, 8:44 AM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
944 AM EDT THU AUG 13 2009
.SYNOPSIS...
A LARGE HIGH PRESSURE SYSTEM WILL REMAIN ANCHORED FROM BERMUDA TO
THE SOUTHEAST COAST THROUGH THE REST OF THE WEEK. A COLD FRONT
WILL STALL OUT AND MEANDER ALONG THE MID ATLANTIC AND SOUTHEAST
COASTLINE THROUGH FRIDAY. SURFACE HIGH PRESSURE WILL BUILD INTO THE
REGION FROM THE SOUTHEAST COAST FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONCE AGAIN PORTIONS OF THE EASTERN SHORE AND SE THIRD OF THE CWA
COULD SEE AREAS OF LOCALLY HEAVY RAINFALL ALONG AND SOUTH OF
STALLED OUT BOUNDARY.
WITH THE COMBINATION OF WEAK FLOW AT LOW TO MID LVLS...SHOWERS AND
THUNDERSTORMS WILL BE SLOW MOVERS THIS AFTERNOON. RADAR TRENDS ERLY
THIS AM AND BUFKIT PARAMETERS INDICATE THAT ANOTHER ROUND OF TSTM
REDEVELOPMENT/TRAINING TO OCCUR OVER SOME LOCATIONS. SREF/NAM SHOW
DECENT THETA E AND CAPE VALUES...HOWEVER THE GFS IS MUCH WEAKER
WITH INSTABILITY AND SEEMS AN OUTLIER. AGAIN IT WILL BE ONE OF
THOSE DAYS WHERE SOME WILL GET LITTLE IF ANY RAINFALL AND THOSE
THAT DO SEE SHRA/TSTM ACTIVITY WILL GET A DECENT DOSE (ESP RIGHT
ALONG CONVERGENCE ZONE). ERLY INDICATIONS SHOW THIS CONVERGENCE
ZONE SITUATED ALONG A EMPORIA-NORFOLK-KIPTOPEKE VA LINE BUT MAY
WAVER/PUSH A BIT FURTHER SOUTH THIS AFTN.
QPF WILL BE HIGHEST SOUTH OF THIS BOUNDARY WHERE SFC WINDS ARE THE
WEAKEST AND PWATS ARE RUNNING VERY HIGH AOA 2 INCHES. IN ANY
EVENT...ANYWHERE NEAR AND SOUTH OF CONVERGENCE ZONE IS PRONE TO
AREAS OF MOD/HVY RAINFALL IN A SHORT TIMEFRAME. GENERAL AVG
YESTERDAY OF 2 TO 4 INCHES IN LESS THAN A 3 HR WINDOW WHERE TSTMS
OCCURRED SEEMS A REASONABLE SCENARIO AGAIN TDY. BEST FAVORABLE
WINDOW FOR MOD/HVY RAINFALL SEEMS TO LIE MAINLY DURING THE AFTN
HRS...BUT NOT LIMITED TOO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THINK LITTLE IF ANY SHRA/TSRA ACTIVITY WILL PARTAKE WEST OF THE I-95
CORRIDOR SO WILL GENERALLY CALL FOR ISOL LOW POP WRDG FAR INLAND.
PRECIP CHCS ONCE AGAIN LOWER SIGNIFICANTLY AGAIN TNT/OVRNT WITH
PATCHY FOG ONCE AGAIN POSSIBLE...MAINLY OVER THE WRN THIRD OF THE
CWA.
MODELS CAN AGREE ON GRADUALLY DROPPING OFF POPS FROM NW TO SE
ON FRIDAY AS FRONT BEGINS TO DISSIPATE AND H5 TROF LIFTS INTO NEW
ENGLAND...YIELDING TO RETROGRADING H5 (BERMUDA) RIDGE...WHICH WILL
RETURN FOR THE WEEKEND. HIGHS IN THE LOW 80S ALONG THE COAST AND
MID/UPR 80S INLAND.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LATEST 12Z RUNS OF THE GFS/ECMWF ARE NOW ACTUALLY IN PRETTY GOOD
AGREEMENT FOR THE EXTENDED PERIOD. FRI NGT/SAT...THE FRONT WILL
CONTINUE TO BE NEARLY STATIONARY ACROSS EITHER SOUTHERN VA OR
NORTHERN NC...BUT APPEARS TO BE DISSIPATING AS MID/UPR LEVEL RIDGING
EXPANDS NW FROM OFF THE SE US COAST. WILL CARRY FAIRLY HIGH PRECIP
CHANCES FRI EVENG AND AGAIN SAT AFTN/EVENG (AROUND 40% FOR SRN
ZONES/30% CNTRL AND NRN ZONES). HIGH TEMPS SAT HELD DOWN BY PARTLY
TO MCLDY SKIES AND AN ONSHORE FLOW (MAINLY IN THE LWR/MID 80S).
SUN INTO WED...PATTERN EVOLVES INTO A DRIER ONE...WITH A GRADUAL
WARMING TREND. WILL CARRY 20-30% CHC POPS SUNDAY...THEN ONLY ISO
(20%) POPS MON-WED DURING THE AFTN/EVENG HRS. HIGH TEMPS WARM BACK
INTO THE LWR 90S TUE/WED FOR INTERIOR ZONES. NEXT FRONT BEGINS TO
APPROACH FROM THE NW LATER WED...BUT MODELS HAVE TRENDED SLOWER SO
WILL ONLY HAVE A 20% CHC TSTMS.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SCND BATCH OF PCPN HEADING NE FROM NC XPCTD TO OVRSPRD SERN VA/NE
NC BY LATE MORN AND ERLY AFTRN. THUS...HAVE TRENDED 12Z TAFS MORE
IN LINE WITH THIS TREND (CAT POPS) AT ORF/ECG (MVFR) BUT KEPT CB
DRNG PK HTNG HRS. CUD EVEN SEE ANTHR ROUND OF RA (PSBLY +RA) AFTR
18Z. LGHTR PCPN XPCTD N OF BNDRY (SBY/PHF) THIS AFTRN AND EVE.
CONFIDENCE FAIRLY HIGH THAT RIC REMAINS DRY WITH VFR CNDTNS THRU
MOST OF FCST PRD. AREAS OF FOG WILL LIKELY DVLP TONITE SPCLLY IN
AREAS THAT RECEIVE RAINFALL.
MODELS SHOW FRONT GENLY STATIONARY ALONG THE COAST FOR THE NEXT
2-3 DAYS SO PERIODS OF CLOUDS WITH AFTN/EVENING TSTMS LIKELY IN
STORE INTO THE WKEND. GOOD CHC OF MVFR OR IFR CONDS IN THE MRNG
WITH CHC OF SHRA AND/OR FOG...ESPECIALLY FOR AREAS NEAR THE FRNT.
&&
.MARINE...
NO FLAGS XPCTD IN SHORT TERM. FRNTL BNDRY LCTD JUST E OF DELMARVA
ON SW TO NR VA BCH THEN THE ALBEMARLE SND. WNDS N OF THE BNDRY
HAVE SHFTD INTO THE N AND NW WHILE REMAINING W-SW S OF IT. BNDRY
XPCTD TO REMAIN NRLY STNRY OR SLOWLY DRIFT S TDY. LTST RUC/WRF
MODELS NOW SPRTG THIS TREND. SO HAVE ADJUSTED TDYS FCST TO ACCOUNT
FOR A MORE NRLY FLOW NXT SVRL HRS.
WRT WND SPEEDS...NOT OUT OF THE QSTN THAT MD CSTL WTRS (IVOF BUOY
44009) SEES A FEW GUSTS UP TO 20 KTS. WILL KEEP CNDTNS BLO SCA
LVLS FOR NOW SINCE CONFIDENCE NOT HIGH ENUF TO RAISE ANY FLAGS.
WILL KEEP CRNT SEA FCST AS IS...GNRLY 2-4 FT (HIGHEST IVOF BUOY
44009).
BNDRY PROGGED TO WEAKEN BY THE WEEKEND WITH PRS GRDNT RTHR LGHT BUT
BRIEF PRDS OF WIND SURGES UP TO 15 KT STILL BE POSSIBLE AS THE BNDRY
FLUCTUATES BACK AND FORTH. SEAS 2-3 FT OFF THE COAST...AND 1-2 FT IN
THE BAY. HIGH PRESSURE BUILDS IN LATER SAT THROUGH MON...BRINGING A
FAIRLY LGT ONSHORE FLOW...ALTHOUGH WITH SOME INCREASES IN WIND
SPEEDS DURING THE LATE AFTN AND EVENG HRS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...CCW
NEAR TERM...CCW/SMF
SHORT TERM...CCW
LONG TERM...LKB
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Aug 13, 3:21 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 AM EDT THU AUG 13 2009
NCZ012>017-030>032-102-VAZ092-093-095>098-140830-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
421 AM EDT THU AUG 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH
HAMPTON ROADS VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS THUNDERSTORMS ARE EXPECTED LATER TODAY. THIS ACTIVITY
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING...EXCESSIVE
RAINFALL AND LOCALIZED FLASH FLOODING. RAINFALL AMOUNTS OF 2 TO 4
INCHES WILL BE POSSIBLE IN SOME THUNDERSTORMS WITHIN A FEW HOURS
TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODIC MODERATE TO HEAVY SHOWERS AND SCATTERED THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA FRIDAY. THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...EXCESSIVE RAINFALL AND
LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND RECORDED RAINFALL AMOUNTS.
MDZ021>025-VAZ099-100-140830-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
421 AM EDT THU AUG 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PERIODIC MODERATE TO HEAVY SHOWERS AND SCATTERED THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA TODAY. THIS ACTIVITY WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...EXCESSIVE RAINFALL AND
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ON FRIDAY WITH LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND RECORDED RAINFALL AMOUNTS.
ANZ630>633-650-652-654-656-658-140830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
421 AM EDT THU AUG 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>091-094-140830-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-
421 AM EDT THU AUG 13 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATER TODAY WITH LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WAMSLEY
In the hours before
Local storm report, Aug 13, 7:59 AM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
859 AM EDT THU AUG 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD DOWNTOWN PORTSMOUTH 36.84N 76.30W
08/12/2009 CITY OF PORTSMOUTH VA TRAINED SPOTTER
NUMEROUS ROADS CLOSED FROM FLOODING
&&
ASIEBERSSpecial weather statement, Aug 13, 10:03 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 AM EDT THU AUG 13 2009
VAZ100-131600-
NORTHAMPTON VA-
1103 AM EDT THU AUG 13 2009
...STRONG SHOWERS OVER NORTHAMPTON COUNTY...
AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG RAIN SHOWERS OVER SOUTHERN NORTHAMPTON COUNTY VIRGINIA...FROM
11 MILES NORTHEAST OF CHERITON TO 9 MILES SOUTH OF BAY VIEW...OR
FROM 9 MILES SOUTH OF EXMORE TO 9 MILES SOUTH OF CAPE
CHARLES...MOVING NORTHEAST AT 5 MPH. THE STRONG SHOWERS WILL
CONTINUE TO AFFECT THE SOUTHERN HALF OF THE COUNTY THROUGH 12 NOON.
THESE SHOWERS MAY ALSO DEVELOP INTO THUNDERSTORMS.
WIND GUSTS TO 30 MPH AND VERY HEAVY RAINFALL WILL ACCOMPANY THESE
STORMS...ALONG WITH THE CHANCE OF LIGHTNING. IF YOU HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE
SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL
THE STORMS HAVE PASSED.
HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
FOSTER
Special weather statement, Aug 13, 11:38 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1238 PM EDT THU AUG 13 2009
VAZ091-094-131730-
NEWPORT NEWS/HAMPTON VA-YORK VA-
1238 PM EDT THU AUG 13 2009
...STRONG THUNDERSTORMS MOVING ACROSS NEWPORT NEWS AND HAMPTON...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER BEACONSDALE...OR ABOUT OVER NEWPORT NEWS...
MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TABB AT
1245 PM EDT...NORTHAMPTON AT 1250 PM EDT...LANGLEY AFB AND...LANGLEY
VIEW AT 120 PM EDT...MESSICK AT 130 PM EDT.
RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.
EXPECT FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.
SMF
Flash Flood, Hampton (C)
- When
- August 13, 12:27 PM EST to 1:27 PM EST
- Where
- Hampton (C) County, 3.83 mi NNE of Ft Monroe to 2.65 mi E of Hampton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.050, -76.290
There were at least 6 roads closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Wisconsin, August 13 to 14, 2009$1.6 million · 60 kt wind · 13 events
- Flash Flood in Georgia, August 13, 2009$120,000 · 1 event
- Damaging Wind in Texas, August 13, 2009$15,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 13, 200961 kt wind · 7 events
- Damaging Winds and High Wind in Utah, August 13 to 14, 200968 kt wind · 6 events
- Hail and Damaging Wind in Montana, August 13 to 14, 20091 in hail · 5 events
- Hail and Damaging Winds in Montana, August 13, 200961 kt wind · 3 events
- Hail in North Dakota, August 13 to 14, 20091 in hail · 2 events
- Damaging Wind in Texas, August 13, 200952 kt wind · 1 event
- Hail in Nebraska, August 13, 20090.88 in hail · 1 event
- Hail in Montana, August 13, 20091 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 13, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194268.